CaltechAUTHORS
  A Caltech Library Service

Approximate Random Vibration Analysis of Classically-Damped MDOF Systems

Papadimitriou, C. and Beck, J. L. (1994) Approximate Random Vibration Analysis of Classically-Damped MDOF Systems. Journal of Engineering Mechanics, 120 (1). pp. 75-96. ISSN 0733-9399. http://resolver.caltech.edu/CaltechAUTHORS:20120830-152337319

[img] PDF - Published Version
Restricted to Caltech community only
See Usage Policy.

1191Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120830-152337319

Abstract

A new approximate asymptotic method is presented for the nonstationary response of classically damped MDOF (multidegree‐of‐freedom) linear systems to a general class of nonstationary stochastic excitations. The method is based on a simplification of the equations for the modal covariance response by neglecting secondary dynamical effects in the modal Liapunov equation. A comprehensive study is presented which provides general conditions involving the system and excitation characteristics for which the approximations are reliable. The proposed technique reliably predicts the essential features of the statistics of MDOF response for a broad range of system and excitation parameters, and provides valuable insight into the nonstationary response characteristics. Certain similarities and differences between the nonstationary and stationary response are revealed. The method is applicable to both lightly and heavily damped systems, and to various types of nonwhite excitations, including excitation processes with slowly varying intensity and frequency content encountered in earthquake engineering applications. The performance of the new method is demonstrated by some examples.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1061/(ASCE)0733-9399(1994)120:1(75)DOIArticle
http://ascelibrary.org/doi/abs/10.1061/%28ASCE%290733-9399%281994%29120%3A1%2875%29PublisherArticle
Additional Information:Copyright © 1994, American Society of Civil Engineers. Submitted: 28 April 1992.
Record Number:CaltechAUTHORS:20120830-152337319
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120830-152337319
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:33724
Collection:CaltechAUTHORS
Deposited By: Carmen Nemer-Sirois
Deposited On:31 Aug 2012 21:00
Last Modified:24 Feb 2014 19:04

Repository Staff Only: item control page